A SINGLE CASE REPORT ON HYPERAMMONEMIA INDUCED BY VALPROATE MONOTHERAPY WITHOUT HEPATIC DYSFUNCTION


C. Prarthana Saraswathi, J. Anu Rita, S. Nambi

Abstract


Valproate is a commonly used mood stabilizer. One of the important and rare side effects of valproate is hyperammonemia leading to delirium and hepatic encephalopathy. Valproate-induced delirium is commonly mistaken for worsening of manic symptoms or psychosis. We hereby report a case of bipolar affective disorder who was on a therapeutic dose of valproate monotherapy developed altered mental status where we found elevated levels of plasma ammonia which decreased after the discontinuation of valproate and with normal levels of serum valproate, LFT’s, EEG and imagings. This case report emphasises on the need to consider plasma ammonia levels in patients with altered mental status receiving valproate in addition to other investigations.


Keywords


Valproate-induced altered mental status, hyperammonemia, plasma ammonia levels

References


Deutsch SI, Burket JA, Rosse RB. Valproate-induced hyperammonemic encephalopathy and normal liver functions: possible synergism with topiramate. Clin Neuropharmacol 2009;32:350–2.

McCall M, Bourgeois JA. Valproic acid-induced hyperammonemia: a case report. J Clin Psychopharmacol 2004;24:521–6.

Katano H, Fukushima T, Karasawa K, Sugiyama N, Ohkura A, Kamiya K. Primidone-induced hyperammonemic encephalopathy in a patient with cerebral astrocytoma. J Clin Neurosci 2002;9:79–81.

Verma R, Kori P. Valproate-induced encephalopathy with the predominant pancerebellar syndrome. Indian J Pharmacol 2012;44:129–30.

Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. Acta Neurol Scand 2006;114:1–7.

Oechsner M, Steen C, Sturenburg HJ, Kohlscutterb A. Hyperammonaemic encephalopathy after initiation of valproate therapy in unrecognised ornithine transcarbamylase deficiency. J Neurol Neurosurg Psychiatry 1998;64:680–2.

Verrotti A, Trotta D, Morgese D, Chiarelli F. Valproate-induced hyperammonemic encephalopathy. Metab Brain Dis 2002;17:367–73.

Gidal BE, Inglese CM, Meyer JF, Pitterle ME, Antonopolous J, Rust RS. Diet-and valproate-induced transient hyperammonemia: effect of l-carnitine. Pediatr Neurol 1997;16:301–5.



About this article

Title

A SINGLE CASE REPORT ON HYPERAMMONEMIA INDUCED BY VALPROATE MONOTHERAPY WITHOUT HEPATIC DYSFUNCTION

Keywords

Valproate-induced altered mental status, hyperammonemia, plasma ammonia levels

DOI

10.22159/ijpps.2017v9i4.8571

Date

14-02-2017

Additional Links

Manuscript Submission

Journal

International Journal of Pharmacy and Pharmaceutical Sciences
Vol 9, Issue 4, 2017 Page: 218-219

Online ISSN

0975-1491

Statistics

21 Views | 41 Downloads

Authors & Affiliations

C. Prarthana Saraswathi
Block No C3, Door No-27, Kendriya Vihar apartments , Sree Balaji Medical College and Hospital, Chrompet, Vellapanchavadi, Chennai-77
India

J. Anu Rita
Block No C3, Door No-27, Kendriya Vihar apartments , Sree Balaji Medical College and Hospital, Chrompet, Vellapanchavadi, Chennai-77

S. Nambi
Block No C3, Door No-27, Kendriya Vihar apartments , Sree Balaji Medical College and Hospital, Chrompet, Vellapanchavadi, Chennai-77

 

Article Tools


Share

Refbacks

  • There are currently no refbacks.